Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Khovanov-Rozansky homology and the braid index of a knot


Author: Keiko Kawamuro
Journal: Proc. Amer. Math. Soc. 137 (2009), 2459-2469
MSC (2000): Primary 57M25, 57M27; Secondary 57M50
DOI: https://doi.org/10.1090/S0002-9939-09-09743-3
Published electronically: February 23, 2009
MathSciNet review: 2495283
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a knot whose braid index is not detected by the Morton-Franks-Williams (MFW) inequality but is detected by a related KR-MFW inequality that comes from the Khovanov-Rozansky homology. We also construct infinitely many knots whose braid indices are not detected by the KR-MFW inequality.


References [Enhancements On Off] (What's this?)

  • 1. Bennequin, D., Entrelacements et équations de Pfaff, Astérisque 107-108 (1983), 87-161. MR 753131 (86e:58070)
  • 2. Birman, J. S. and Menasco, W. W., Studying links via closed braids, III: Classifying links which are closed $ 3$-braids, Pacific J. Math. 161 (1993), no. 1, 25-113. MR 1237139 (94i:57005)
  • 3. Dunfield, N. M., Gukov, S. and Rasmussen, J., The superpolynomial for knot homologies, Experiment. Math. 15 (2006), no. 2, 129-159. MR 2253002 (2008c:57020)
  • 4. Elrifai, E. A.,
    Positive braids and Lorenz links, Ph.D. thesis, Liverpool University, 1988.
  • 5. Franks, J. and Williams, R. F., Braids and the Jones polynomial, Trans. Amer. Math. Soc. 303 (1987), 97-108. MR 896009 (88k:57006)
  • 6. Jones, V. F. R., Hecke algebra representations of braid groups and link polynomials, Ann. of Math. (2) 126 (1987), 335-388. MR 908150 (89c:46092)
  • 7. Kálmán, T., Meridian twisting of closed braids and the HOMFLY polynomial, arXiv:0803.0103
  • 8. Kawamuro, K., The algebraic crossing number and the braid index of knots and links, Algebraic & Geometric Topology 6 (2006), 2313-2350. MR 2286028 (2007k:57012)
  • 9. Kawamuro, K., Conjectures on the braid index and the algebraic crossing number, Intelligence of Low Dimensional Topology 2006, Knots and Everything, 40, World Scientific Publ. Co., Hackensack, NJ, 2007, 151-155. MR 2371720
  • 10. Khovanov, M. and Rozansky, L., Matrix factorizations and link homology, Fund. Math. 199 (2008), no. 1, 1-91. MR 2391017
  • 11. Khovanov, M. and Rozansky, L., Matrix factorizations and link homology. II, Geom. Topol. 12 (2008), no. 3, 1387-1425.
  • 12. Malešič, J. and Traczyk, P., Seifert circles, braid index and the algebraic crossing number, Topology Appl. 153 (2005), no. 2-3, 303-317. MR 2175354 (2006i:57013)
  • 13. Morton, H. R., Seifert circles and knot polynomials, Math. Proc. Cambridge Philos. Soc. 99 (1986), 107-109. MR 809504 (87c:57006)
  • 14. Murasugi, K., On the braid index of alternating links, Trans. Amer. Math. Soc. 326 (1991), no. 1, 237-260. MR 1000333 (91j:57009)
  • 15. Rasmussen, J., Some differentials on Khovanov-Rozansky homology, math.GT/0607544
  • 16. Rudolph, L., Quasipositivity as an obstruction to sliceness. Bull. Amer. Math. Soc. (N.S.) 29 (1993), no. 1, 51-59. MR 1193540 (94d:57028)
  • 17. Shumakovitch, A., KhoHo: a program for computing Khovanov homology, www.geometrie.ch/ KhoHo/
  • 18. Stoimenow, A., Properties of closed $ 3$-braids, math/0606435
  • 19. Wu, H., Braids, transversal links and the Khovanov-Rozansky theory, Trans. Amer. Math. Soc. 360 (2008), no. 7, 3365-3389. MR 2386230
  • 20. Yamada, S., The minimal number of Seifert circles equals the braid index of a link, Invent. Math. 89 (1987), no. 2, 347-356. MR 894383 (88f:57015)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57M25, 57M27, 57M50

Retrieve articles in all journals with MSC (2000): 57M25, 57M27, 57M50


Additional Information

Keiko Kawamuro
Affiliation: Department of Mathematics, Rice University, Houston, Texas 77005
Address at time of publication: School of Mathematics, The Institute for Advanced Study, Princeton, New Jersey 08540
Email: kk6@ias.edu

DOI: https://doi.org/10.1090/S0002-9939-09-09743-3
Received by editor(s): November 9, 2007
Received by editor(s) in revised form: July 2, 2008
Published electronically: February 23, 2009
Additional Notes: The author was partially supported by NSF grants DMS-0806492 and DMS-0635607.
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society